[Skip to Content]
[Skip to Content Landing]
Other Articles
December 11, 1937

EXFOLIATIVE DERMATITIS FOLLOWING SULFANILAMIDE

Author Affiliations

Detroit

From Receiving Hospital and Wayne University College of Medicine.

JAMA. 1937;109(24):1983-1984. doi:10.1001/jama.1937.92780500006011c
Abstract

With full doses of sulfanilamide or related compounds, such toxic manifestations as weakness, lassitude, dizziness, anorexia, nausea, slight cyanosis and mild acidosis occur frequently. According to Long and Bliss,1 it is not necessary to discontinue the drug when these symptoms appear. With the development of fever or jaundice not attributable to the infection under treatment, withdrawal of the drug is advised. The only grave complications of sulfanilamide therapy reported to date are one case of sulfhemoglobinemia, resulting in death,2 three fatal cases of agranulocytosis3 and five cases of acute hemolytic anemia4 in which recovery occurred after repeated transfusions.

Morbilliform skin cruptions and hyperpyrexia have been described during the course of sulfanilamide therapy,5 but no severe protracted dermatitis has been reported thus far. The following case of exfoliative dermatitis is therefore presented:

REPORT OF CASE  A white man, aged 25, contracted gonorrhea in March 1937. After an unsuccessful trial of

First Page Preview View Large
First page PDF preview
First page PDF preview
×